Texas, 2015

Flash Flooding and Damaging Winds in Texas, July 3, 2015

July 3, 2015 · NWS AMA · 9 events in 4 counties and zones

Thunderstorms with strong wind gusts and heavy flooding rainfall moved across portions of the Texas Panhandle on the 3rd. Some wind damage from severe thunderstorms occurred in Hansford County and also near Borger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with strong wind gusts and heavy flooding rainfall moved across portions of the Texas Panhandle on the 3rd. Some wind damage from severe thunderstorms occurred in Hansford County and also near Borger. As storms moved into Amarillo, a very moist environment resulted in heavy rainfall amounts in a short period of time and this lead to flash flooding. Many of the flood-prone locations in Amarillo flooded, with several streets becoming impassible. Along with the heavy rain came strong wind gusts as high as 74 mph across Potter and Randall counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:52 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 3, 5:52 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT FRI JUL 3 2015

.AVIATION...
00Z TAF CYCLE
CONVECTION ACROSS THE NORTHERN AND CENTRAL TEXAS PANHANDLE WILL
CONTINUE MOVING SOUTH ACROSS THE DALHART AND AMARILLO TAF SITES
THROUGH ABOUT 04Z TO 06Z SATURDAY. VFR CONDITIONS WILL BE THE RULE
THROUGH 00Z SUNDAY...EXCEPT IN AND NEAR THE CONVECTION WHERE MVFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE ALONG WITH STRONG AND
ERRATIC WINDS. WINDS WILL BE PRIMARILY FROM THE SOUTHEAST TO SOUTH 5
TO 15 KNOTS OUTSIDE THE CONVECTION THIS EVENING AND TONIGHT...AND
THEN VEERING AROUND MORE TO THE SOUTH AND SOUTHWEST AFTER 14Z
SATURDAY. WIND SPEEDS ARE EXPECTED TO INCREASE AFTER ABOUT 18Z TO 20Z
SATURDAY TO AROUND 15 TO 20 KNOTS WITH SOME HIGHER GUSTS POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT FRI JUL 3 2015/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ABOUT THE
PANHANDLES THROUGH TONIGHT. A COUPLE OF UPPER LEVEL SHORT WAVE
TROUGHS WILL HEAD THIS DIRECTION FROM THE NORTH AND NORTHWEST. ONE
OVER SOUTHWEST NEBRASKA IS EXPECTED TO MOVE OFF TO THE SOUTHEAST
INTO CENTRAL KANSAS AND NORTHEAST OKLAHOMA OVERNIGHT. ANOTHER SHORT
WAVE OVER CENTRAL COLORADO IS EXPECTED TO DROP SOUTHEAST ACROSS THE
PANHANDLES OVERNIGHT. BOTH OF THESE DISTURBANCES SHOULD KEEP
SHOWERS AND THUNDERSTORMS GOING FOR MUCH OF THE NIGHT.

THE UPPER LEVEL RIDGE TO OUR WEST WILL BREAK DOWN SOME AND BROADEN.
THE PANHANDLES WILL BE MORE UNDER THE INFLUENCE OF THE CENTER OF THE
RIDGE SATURDAY AND SUNDAY...SO SHOWER AND THUNDERSTORM CHANCES
SHOULD GO DOWN SOME...BUT NOT TO ZERO...ON THESE DAYS.

THE UPPER LEVEL RIDGE WILL BREAK DOWN AND MOVE BACK FURTHER WEST BY
SUNDAY NIGHT. THIS WILL ALLOW A MUCH STRONGER SHORT WAVE TROUGH TO
DIVE SOUTHEAST ACROSS THE NORTHERN GREAT PLAINS MONDAY. THIS SHORT
WAVE WILL HELP TO DRIVE A COLD FRONT THROUGH THE PANHANDLES LATE
SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL AGAIN HELP TO SPARK
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE POST UPSLOPE
ENVIRONMENT ON TUESDAY IF ENOUGH INSTABILITY CAN BE REALIZED.

A WEST TO SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE PANHANDLES
WEDNESDAY THROUGH THE END OF THIS FORECAST. THIS WILL ENCOURAGE A
LEE-SIDE TROUGH TO DEVELOP EACH DAY...SO SHOWERS AND THUNDERSTORMS
MAY FORM ALONG THIS FEATURE EACH DAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/88
Hazardous weather outlook, Jul 3, 2:59 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT FRI JUL 3 2015

OKZ001>003-TXZ001>020-040900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE FOUND ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAIN MAY ACCOMPANY THE STRONGEST STORMS...WHICH
COULD LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL LIKELY BE
SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STRONG TO SEVERE STORMS WILL
BE POSSIBLE WITH DAMAGING WINDS THE THE MAIN THREAT. HEAVY RAIN MAY
ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO FLOODING OR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 3, 3:38 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT FRI JUL 3 2015

OKZ002-003-032245-
BEAVER OK-TEXAS OK-
438 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER AND
NORTHEASTERN TEXAS COUNTIES UNTIL 545 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BAKER...OR 12 MILES SOUTHWEST OF LIBERAL...
MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...             BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3663 10084 3662 10117 3697 10114 3698 10091
TIME...MOT...LOC 2138Z 357DEG 8KT 3688 10102

SCHNEIDER
Special weather statement, Jul 3, 4:11 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT FRI JUL 3 2015

OKZ002-TXZ003-004-032315-
HANSFORD TX-OCHILTREE TX-TEXAS OK-
511 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN OCHILTREE...
NORTHEASTERN HANSFORD AND SOUTHEASTERN TEXAS COUNTIES UNTIL 615 PM
CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF GUYMON...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             HARDESTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3660 10098 3637 10116 3668 10167 3683 10156
TIME...MOT...LOC 2212Z 302DEG 17KT 3671 10152

SCHNEIDER
Local storm report, Jul 3, 4:34 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             6 S ADAMS               36.66N 101.08W
07/03/2015  E1.25 INCH       TEXAS              OK   STORM CHASER

            A FEW STONES WERE JUST LARGER THAN QUARTER SIZE.

&&

EVENT NUMBER AMA1500600

LG
Special weather statement, Jul 3, 5:03 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT FRI JUL 3 2015

TXZ003-004-009-040000-
HANSFORD TX-OCHILTREE TX-ROBERTS TX-
603 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTS...OCHILTREE AND
EASTERN HANSFORD COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WAKA...OR 10 MILES NORTH OF
SPEARMAN...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           SPEARMAN...           WAKA...
  FARNSWORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3637 10063 3595 10087 3626 10139 3649 10115
TIME...MOT...LOC 2303Z 302DEG 17KT 3633 10117

SCHNEIDER
Special weather statement, Jul 3, 5:20 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT FRI JUL 3 2015

TXZ001-002-006-007-040015-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
620 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
NORTHWESTERN MOORE...NORTHEASTERN HARTLEY AND EXTREME SOUTHEASTERN
DALLAM COUNTIES UNTIL 715 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF STRATFORD...MOVING SOUTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              CACTUS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3577 10189 3578 10222 3634 10214 3633 10191
TIME...MOT...LOC 2320Z 003DEG 20KT 3624 10203

SCHNEIDER
Special weather statement, Jul 3, 5:47 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT FRI JUL 3 2015

TXZ007-008-040045-
HUTCHINSON TX-MOORE TX-
647 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MOORE AND
CENTRAL HUTCHINSON COUNTIES UNTIL 745 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF PRINGLE...OR 18 MILES NORTH OF
BORGER...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             STINNETT...           SANFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3565 10109 3565 10164 3603 10137 3598 10114
TIME...MOT...LOC 2347Z 024DEG 13KT 3591 10132

SCHNEIDER

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
July 3, 5:54 PM CST
Where
Hansford County, 8.3 mi SSE of Spearman
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.090, -101.140

Fourteen power poles down or snapped on Highway 151 between Highway 207 and 760.

Thunderstorm Wind, Hutchinson

When
July 3, 6:36 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -101.400

Several trees were uprooted and multiple power poles were downed throughout Borger.

Thunderstorm Wind, Hutchinson

When
July 3, 6:36 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

A 67 mph wind gust was measured at the Automated Weather Observing Station located at the Borger Airport.

Thunderstorm Wind, Potter

When
July 3, 7:53 PM CST
Where
Potter County, 7.27 mi NNW of (Ama)amarillo Intl A
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.320, -101.760

A 74 mph wind gust was measured at the West Texas Meosnet station located 9 miles north-northeast of Amarillo.

Thunderstorm Wind, Potter

When
July 3, 8:08 PM CST
Where
Potter County, 3.03 mi NNW of Amarillo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.243, -101.832

A 61 mph wind gust was measured at the KVII Schoolnet site located at Wonderland in Amarillo.

Thunderstorm Wind, Randall

When
July 3, 8:09 PM CST
Where
Randall County, 7.02 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.130, -101.910

A 65 mph wind gust was estimated by the public at 34th Avenue and Bell Street.

Thunderstorm Wind, Potter

When
July 3, 8:10 PM CST
Where
Potter County, 0.64 mi NE of Amarillo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.206, -101.812

A power pole was blown down at 4th and Birmingham in Amarillo.

Flash Flood, Potter

When
July 3, 8:30 PM CST to 10:00 PM CST
Where
Potter County, 6 mi WNW of Amarillo to 8 mi NE of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.233, -101.918

Flash flooding occurred across the city of Amarillo, especially in the typical locations that experience flooding. Thunderstorms producing very heavy rainfall moved into the city by mid-evening. High water rescues were reported at 3rd and Arthur, Bell and Hillside, and Interstate 40 and Washington. Vehicles were stalled at several other intersections including on 45th Avenue between Bell and Fulton, and on bell from Hillside to Farmers. Several I-40 underpasses were flooded and many roads were shut down. Flooding was also reported on Interstate 27 northbound near 27th Avenue, on Soncy between 34th and Hillside, and on Coulter near 45th. Most of the flooding occurred from around 9:30 PM through late evening.

Flash Flood, Randall

When
July 3, 8:30 PM CST to 10:00 PM CST
Where
Randall County, 5.97 mi WNW of Amarillo to 8 mi NE of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.232, -101.918

Flash flooding occurred across the city of Amarillo, especially in the typical locations that experience flooding. Thunderstorms producing very heavy rainfall moved into the city by mid-evening. High water rescues were reported at 3rd and Arthur, Bell and Hillside, and Interstate 40 and Washington. Vehicles were stalled at several other intersections including on 45th Avenue between Bell and Fulton, and on bell from Hillside to Farmers. Several I-40 underpasses were flooded and many roads were shut down. Flooding was also reported on Interstate 27 northbound near 27th Avenue, on Soncy between 34th and Hillside, and on Coulter near 45th. Most of the flooding occurred from around 9:30 PM through late evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596540, 596541, 596543, 596544, 596545, 596546, 596542, 596538, 596539.